Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 228, NWS Twin Cities, MN

September 3, 1999Todd County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 3, 1999, 4:27 PM CDT for Todd County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 1999, 4:27 PM CDT (21:27 UTC)
Expired
Sep 3, 1999, 5:15 PM CDT
In force
48 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

County Todd County, MN

The radar

The Minneapolis radar (KMPX), 171 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1833 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMSP 032127 RRA
SVRMSP
MNC153-032215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
427 PM CDT FRI SEP 3 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES/CHANHASSEN HAS
ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TODD COUNTY IN CENTRAL MINNESOTA

* UNTIL 515 PM CDT

* AT AT 423 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE STORMS
  NEAR GUTCHES GROVE...OR 20 MILES WEST OF LONG PRAIRIE.  THE STORMS
  WERE MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED
  GUTCHES GROVE
  LONG PRAIRIE
  BROWERVILLE

DAMAGING WINDS AND LARGE HAIL ARE LIKELY.  GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.


JVM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:50 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 3, 2:50 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
250 PM CDT FRI SEP 3 1999

MAIN FCST CONCERN IS PCPN CHANCES NEXT FOUR PERIODS. MORE UNIFIED
ETA/AVN SOLUTION PREFERED OVER SLOWER NGM. FOR TONIGHT...FIRST
CONCERN IS UNSTABLE AIRMASS OVR MN. LATEST RUC SOUNDINGS/MODIFIED
12Z MPX RAOB SHOW THAT CAPPING INVERSION HAS BEEN ELIMINATED ATTM.
HOWEVER...SFC MAP SHOWS LITTLE IN THE WAY OF LOW LEVEL TRIGGERS...
SO WILL ONLY INCLUDE SOME LOW POPS EC MN TO ACCOUNT FOR THIS.

OTRW...FRONT STILL WEST OF CWA TONIGHT AS UPPER LOW SLOWLY PULLS OUT
INTO WY. AFT 06Z..APPROCHING UPPER WAVE INDUCES STGR UVV ALONG THE
FRONT AS KINEMATIC DIV/CONV COUPLET DEVELOPS. RESULT SHOULD BE AN
INCREASE IN PCPN COVERAGE ALONG FRONT. HIGHEST POPS HAVE BEEN PLACED
IN WRN ZONES...WHERE HEAVY RAIN IS MENTIONED DUE TO SLOW FRONTAL MOVMENT
AND PW VALUES OVER 1.5 INCHES.

ON SATURDAY AND SATURDAY NIGHT...UPPER TROF IS FINALLY FCST TO LIFT OUT
ACRS THE DAKOTAS...GIVING THE FRONT A PUSH TO THE EAST. MUCH OF E
CNTRL MN AND W CNTRL WI ARE IN THE WARM SECTOR...SO ANOTHER HUMID
DAY...FOLLOWED BY HIGHER POPS AS FRONT BEGINS TO PUSH INTO HIGH
THETA-E AIR.

WILL DECREASE POPS AS FRONT EXITS SUNDAY. MUCH COOLER 850 TEMPS
WOULD SUGGEST HIGHS FROM NR 60 NWRN CWA TO UPR 60S SE. STILL A
DECENT CHANCE OF SHRA ERN HALF OF CWA UNDER COLD AIR ALOFT/DIFF PVA.

LABOR DAY AND TUESDAY LOOK DRY WITH SEASONABLE TEMPS...AS 850 TEMPS
MODERATE AND GOOD SUBSIDENCE DEVELOPS UNDER UPR RIDGE. WAS A BIT
CONCERNED ABOUT CHANCE FOR SHOWERS LATE MONDAY NIGHT/TUESDAY IN WAA
PATTERN...BUT APPEARS THAT MOISTURE WILL BE TOO LIMITED. NEXT CHANCE
OF SHOWERS WEDNESDAY WITH APPROACH OF PACIFIC FRONT.

.MSP...NONE.
DAVIS

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.